Georgia, 2013

Flash Flood in Georgia, July 1 to 2, 2013

July 1 to 2, 2013 · NWS FFC · 1 event in 1 county or zone

A very moist airmass remained in place on the 1st, following heavy rain on June 30th that saturated soils. A shortwave moved into the area from the west, adding weak synoptic lift to the moist and unstable July airmass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A very moist airmass remained in place on the 1st, following heavy rain on June 30th that saturated soils. A shortwave moved into the area from the west, adding weak synoptic lift to the moist and unstable July airmass. A few thunderstorms were able to develop with isolated flash flooding reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 1, 7:15 PM EST, 4 hours 15 minutes earlier.

Area forecast discussion, Jul 1, 7:15 PM EST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
815 PM EDT MON JUL 1 2013

.SHORT TERM /TONIGHT THROUGH TUESDAY/...
ORGANIZED LINE OF CONVECTION HAS FORMED AHEAD OF A LONGWAVE
TROUGH/SHORTWAVE ACROSS CENTRAL AL. MODELS HAVE BEEN SLOW TO CATCH
ON. STORMS ARE BEGINNING TO MOVE AWAY FROM THE BEST DYNAMIC
FORCING...HOWEVER...DO EXPECT STORMS TO CONTINUE FEEDING OFF THE
GOOD MOISTURE AND INSTABILITY IN PLACE ACROSS THE CWFA. THE
MODIFIED 12Z SOUNDING SHOWED A VERY NICE INVERTED V STRUCTURE WITH
AROUND 2000 J/KG OF CAPE. STRONG THUNDERSTORMS ARE LIKELY...AND AN
ISOLD SEVERE STORM IS POSSIBLE. SEVERE STORMS WILL HAVE THE
POTENTIAL TO PRODUCE DAMAGING WIND GUSTS. ALL THUNDERSTORMS WILL
BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL AND FREQUENT
LIGHTNING STRIKES.

500MB TROUGH CURRENTLY ACROSS THE MS/AL STATE LINE WILL BEGIN TO
RETROGRADE WESTWARD ON TUESDAY. THIS SHOULD BEGIN TO SHIFT THE AXIS
OF HEAVIER RAINFALL FROM SE GA/EASTERN CAROLINAS WESTWARD INTO THE
EASTERN PARTS OF THE CWFA. WITH A GOOD FETCH OF TROPICAL MOISTURE
COMING FROM THE GULF OF MEXICO ALOFT AND AT THE SURFACE...PWATS WILL
BEGIN TO INCREASE TO AOA 2 INCHES FOR CENTRAL AND EASTER GA. THIS
WILL PROMOTE HEAVIER RAINFALL WITHIN THUNDERSTORMS. HAVE GONE AHEAD
AND ISSUED A FLASH FLOOD WATCH FOR EASTERN PORTIONS OF THE CWFA...IN
VICINITY OF THE TROPICAL PLUME OF MOISTURE. HAVE RAISED POPS/QPF
ACCORDINGLY.

NLISTEMAA

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
THE RETROGRADING UPPER LEVEL TROUGH AXIS WILL CONTINUE TO SHIFT OUT
OF THE AREA THROUGH THIS PERIOD. AREAS OF HEAVY RAIN APPEAR LIKELY
OVER THE CWA THROUGH AT LEAST THROUGH FRIDAY. THE AXIS OF HEAVY
RAIN SHOULD GRADUALLY SHIFT TO THE WEST THROUGH FRIDAY ACROSS THE
CWA. AS SUCH WE HAVE ISSUED A FFA FOR THE NORTHERN AND EASTERN
GEORGIA. SEE THE HYDROLOGY SECTION BELOW. WITH 0-6 KM SHEAR VALUES
IN THE UPPER 30S THEN THE MID 20S LATER IN THE WEEK...EXPECT THAT
SOME OF THE THUNDERSTORMS WILL BE MORE ORGANIZED THAN TYPICAL
SUMMERTIME THUNDERSTORMS. CONCERNED THAT A LOCALIZED AREA OF LOW
LEVEL SHEAR COULD COINCIDE IN WESTERN GA WITH THE CONVECTION ON
INDEPENDENCE DAY. THIS TOO COULD INCREASE THE INTENSITY OF THE
THUNDERSTORMS. OTHERWISE NO SIG CHANGES. SEE PREVIOUS DISCUSSION
BELOW.

ARG

&&

.HYDROLOGY...
AN UNUSUAL WEATHER PATTERN FOR SUMMER WILL BRING IN AN EXTREMELY
MOIST AIRMASS TO THE STATE THIS WEEK.  AN UPPER LEVEL TROUGH IS
EXPECTED TO SHIFT WEST AND THE UPPER LEVEL GRADIENT SHOULD
STRENGTHEN AND LEAD TO STRONG H85 MOIST TRANSPORT. THIS TRANSPORT
WILL START ON THE EAST SIDE OF THE CWA ON TUESDAY AND WEDNESDAY AND
THEN SHIFT GRADUALLY TO THE WEST FOR THURSDAY AND INTO FRIDAY.
THUNDERSTORMS ARE EXPECTED STATEWIDE DURING THIS PERIOD. DEEP LAYER
SHEAR SUGGESTS THAT THUNDERSTORMS COULD BE BETTER ORGANIZED THAN
TYPICAL SUMMERTIME STORMS AND LEAD TO SUSTAINED UPDRAFTS AND HIGHER
RAINFALL RATES. PWAT VALUES IN ATLANTA ARE PROGGED TO BE ABOVE 2
INCHES FROM WEDNESDAY AFTERNOON TO FRIDAY AFTERNOON.  THESE VALUES
ARE AT OR JUST BELOW THE 99TH PERCENTILE FOR JULY. THE HIGH PWAT
VALUES AND THUNDERSTORMS COULD LEAD TO RAINFALL RATES THAT COULD
CAUSE FLASH FLOODING ACROSS NORTH AND EAST CENTRAL GEORGIA...WHERE
RECENT RAINFALL HAS PRIMED THE AREA FOR FLASH FLOODING.  A FLASH
FLOOD WATCH HAS BEEN ISSUED FOR THESE AREAS...SEE THE LATEST
/ATLFFAFFC FOR MORE INFORMATION.

AGIBBS

&&

.PREV DISCUSSION... /ISSUED 430 AM EDT MON JUL 1 2013/

LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
VERY LARGE AND STRONG UPPER LEVEL TROUGH IN PLACE OVER MUCH OF THE
EASTERN U.S. WILL CONTINUE TO CONTROL THE WEATHER PATTERN THROUGH
THE EXTENDED PERIODS. BY TUESDAY...SLOWLY RETROGRADING UPPER TROUGH
IS EXPECTED TO BE CENTERED JUST EAST OF MISSISSIPPI RIVER VALLEY AND
SANDWICHED BETWEEN TWO LARGE UPPER HIGHS. ONE OF THE HIGHS IS
CENTERED OVER UTAH/NEVADA WITH THE OTHER ONE CENTERED OVER THE
ATLANTIC JUST OFF THE MID ATLANTIC COAST. THIS PATTERN WILL KEEP GA
IN VERY MOIST SOUTHERLY FLOW THROUGH THE END OF THE WEEK WITH THE
GREATEST INFLUX OF MOISTURE PEAKING ON THE 4TH OF JULY. THE FORECAST
MODELS ARE SHOWING A PLUME OF RICH MONSOONAL LIKE MOISTURE MOVING
ONSHORE THE GA/SC/NC COAST TUE THEN SPREADING WEST ACROSS THE
REST OF THE REGION THROUGH FRIDAY. THIS WILL PUT GA RIGHT UNDER
THIS PLUME ON THU AND THE MODELS ARE SHOWING PW VALUES OF
INCREASING INTO THE 2 TO 2.2 INCHES RANGE AT THE SAME TIME. PW OF
2.2 INCHES IS ABOVE THE 99TH PERCENTILE AND NEAR ALL-TIME RECORD
VALUE BASED ON 60 YEAR CLIMATOLOGY OF FFC/AHN RAWINSONDE DATA.
BOTH THE GFS AND ECMWF SHOW THIS PLUME SHIFTING WEST OF THE STATE
BY FRIDAY NIGHT/SATURDAY MORNING. WE STILL STAY ION A FAIRLY MOIST
FLOW PATTERN THROUGH THE WEEKEND BUT THE DEEPEST MOISTURE WILL BE
WEST OF THE AREA. THE WPC 5 DAY QPF TOTALS ARE SHOWING 2 TO 4 INCH
TOTALS ACROSS THE STATE WITH ISOLATED HIGHER AMOUNTS. IF THIS
WEATHER PATTERN DOES MATERIALIZE THESE QPF TOTALS LOOK VERY
REALISTIC.

01

&&

AVIATION...
00Z UPDATE...
GENERALLY VFR CONDITIONS CURRENTLY ACROSS THE FORECAST ARE...OUTSIDE
OF ISOLATED TO SCATTERED AREAS OF CONVECTION. ONLY TAF SITE
CURRENTLY SHOWING ANY POTENTIAL FOR CONVECTION ON THE AIRFIELD
WITHIN THE NEXT FEW HOURS IS KMCN. CHANCES AND CONFIDENCE ARE TOO
LOW RIGHT NOW TO INCLUDE IN THE TAF. OTHERWISE ISOLATED TO SCATTERED
CONVECTION IS POSSIBLE ANYTIME THROUGH THIS FORECAST PERIOD...
BUT CHANCES/CONFIDENCE TOO LOW TO INCLUDE IN A SPECIFIC TIME PERIOD
UNTIL AFTER 16Z ACROSS SOUTH AND EASTERN PORTIONS OF THE FORECAST
AREA AND AFTER 00Z ACROSS WESTERN PORTIONS. IFR CEILINGS ARE
EXPECTED TO SPREAD ACROSS THE FORECAST BETWEEN 06Z AND 09Z...
IMPROVING BACK TO MVFR BETWEEN 14Z AND 17Z WITH MAINLY VFR
CONDITIONS EXPECTED AFTER 18Z. WINDS WILL BE LIGHT AND SOMEWHAT
VARIABLE THROUGH 14Z...MAINLY SOUTH TO SOUTHEAST...INCREASING TO
6-10KT AFTER 16Z PREDOMINATELY FROM THE SOUTHEAST.

//ATL CONFIDENCE...00Z UPDATE...
MEDIUM CONFIDENCE ON EXACT TIMING OF IFR CEILINGS AND ANY
CONVECTION...HIGH CONFIDENCE ALL OTHER ELEMENTS.
&

20

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          71  81  69  83 /  50  80  70  60
ATLANTA         70  83  69  82 /  40  50  50  60
BLAIRSVILLE     66  78  65  79 /  50  70  60  60
CARTERSVILLE    69  84  69  84 /  40  50  50  60
COLUMBUS        72  88  71  85 /  40  40  40  60
GAINESVILLE     69  81  68  80 /  50  70  60  70
MACON           73  84  70  85 /  40  50  60  60
ROME            67  85  69  85 /  40  50  50  70
PEACHTREE CITY  69  85  68  83 /  40  50  50  60
VIDALIA         73  81  72  88 /  50  80  60  70

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM TUESDAY AFTERNOON THROUGH FRIDAY MORNING
FOR THE FOLLOWING ZONES: BALDWIN...CLARKE...EMANUEL...GLASCOCK...
GREENE...HANCOCK...JEFFERSON...JOHNSON...LAURENS...MONTGOMERY...
MORGAN...OCONEE...OGLETHORPE...PUTNAM...TALIAFERRO...TELFAIR...
TOOMBS...TREUTLEN...WARREN...WASHINGTON...WHEELER...WILKES...
WILKINSON.

FLASH FLOOD WATCH FROM WEDNESDAY MORNING THROUGH FRIDAY MORNING
FOR THE FOLLOWING ZONES: BANKS...BARROW...BARTOW...CATOOSA...
CHATTOOGA...CHEROKEE...DADE...DAWSON...FANNIN...FLOYD...
FORSYTH...GILMER...GORDON...HALL...JACKSON...LUMPKIN...MADISON...
MURRAY...PICKENS...TOWNS...UNION...WALKER...WHITE...WHITFIELD.

&&

SHORT TERM...NLISTEMAA
LONG TERM....ARG
AVIATION...NLISTEMAA
Hazardous weather outlook, Jul 1, 4:41 PM EST, 6 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
541 PM EDT MON JUL 1 2013

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-021830-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
541 PM EDT MON JUL 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS AREA POSSIBLE ACROSS NORTH AND CENTRAL
GEORGIA TONIGHT. THE STORMS WILL BECOME MORE ISOLATED ALONG THE
ALABAMA BORDER AFTER MIDNIGHT TONIGHT. UP TO PEA SIZED HAIL...GUSTY
WINDS...FREQUENT LIGHTNING AND HEAVY RAINFALL ARE POSSIBLE WITH THE
STRONGER STORMS. SOME OF THE HEAVY RAIN COULD PRODUCE BRIEF
LOCALIZED FLOODING OF LOW LYING AREAS...SMALL STREAMS AND DRAINAGE
DITCHES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

VERY HEAVY RAINFALL IS EXPECTED TUESDAY THROUGH FRIDAY DUE TO AN
AREA OF LOW PRESSURE THAT WILL REMAIN STATIONARY OVER THE LOWER
MISSISSIPPI VALLEY. FOR MORE INFORMATION ON THE HEAVY RAIN...SEE THE
LATEST FLASH FLOOD WATCH STATEMENT. ALSO...STRONG TO SEVERE STORMS
ARE POSSIBLE TUESDAY THROUGH FRIDAY...MAINLY IN THE AFTERNOON AND
EVENING HOURS.

THUNDERSTORMS WILL REMAIN POSSIBLE SATURDAY AND SUNDAY...MAINLY IN
THE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Local storm report, Jul 1, 6:42 PM EST, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
742 PM EDT MON JUL 01 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     FLASH FLOOD      TAZEWELL                32.38N 84.44W
06/30/2013                   MARION             GA   EMERGENCY MNGR

            SEVERAL ROADS IN THE EASTERN PART OF MARION COUNTY WERE
            FLOODED WITH SEVERAL INCHES OF FLOWING WATER.

&&

TDP
Special weather statement, Jul 1, 10:48 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1148 PM EDT MON JUL 1 2013

GAZ002>004-011-020445-
1148 PM EDT MON JUL 1 2013

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN WHITFIELD...
WALKER...CATOOSA AND CHATTOOGA COUNTIES UNTIL 1245 AM EDT...

AT 1145 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH HEAVY RAIN FROM RINGGOLD TO 5 MILES WEST OF
CHATTOOGAVILLE...MOVING NORTHEAST AT 10 MPH. THESE STORMS WILL BE
MOVING OVER THE SAME AREA FOR THE NEXT HOUR.

RUNOFF FROM THESE STORMS WILL CAUSE MINOR FLOODING OF SMALL CREEKS
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES ACROSS
WHITFIELD...WALKER...CATOOSA AND CHATTOOGA COUNTIES...INCLUDING AREAS
AROUND CEDAR GROVE...MENLO...CLOUDLAND...WOOD STATION...BLUE
SPRING...BEAUMONT...RINGGOLD...BOYNTON...INDIAN SPRINGS...
GRAYSVILLE...FORT OGLETHORPE...LAKEVIEW...CENTER POST...LAFAYETTE AND
LINWOOD. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS
OF CREEKS AND STREAMS ARE SUBJECT TO MINOR FLOODING.

&&

LAT...LON 3457 8513 3431 8542 3432 8547 3457 8553
      3499 8532 3499 8498
TIME...MOT...LOC 0347Z 229DEG 7KT 3492 8506 3460 8528
          3432 8553

The radar

The Robins AFB radar (KJGX), 78 km away, was scanning. The volume nearest the first event began at 04:32 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Telfair

When
July 1, 11:30 PM EST to July 2, 1:30 AM EST
Where
Telfair County, 0.44 mi N of Helena to 1.95 mi NNE of Cook Still
Cause
Heavy Rain
Property damage
$3,000
Reported by
Other Federal Agency
Coordinates
32.076, -82.919

The stage height at a USGS stream gage on the Turnpike Creek at U.S. Highways 319 and 441 reached flood stage of 10 feet. The creek crest at 10.1 feet with minor flooding of woodlands and fields. The emergency manager reported a couple of road closures in the central portion of the county due to water covering roadways.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2013Every state in 2013This day in weather historyWarnings in Georgia, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 456522.